Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 316, NWS Indianapolis, IN

November 14, 2011Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 14, 2011, 2:26 PM EST for Warren County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2011, 2:26 PM EST (19:26 UTC)
Expired
Nov 14, 2011, 3:00 PM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, IN

The radar

The Indianapolis radar (KIND), 132 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 14, 12:41 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS53 KIND 141926
SVRIND
INC171-142000-
/O.NEW.KIND.SV.W.0316.111114T1926Z-111114T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EST MON NOV 14 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WARREN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 300 PM EST

* AT 221 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROSSVILLE...OR 19 MILES NORTH OF DANVILLE...AND MOVING NORTHEAST AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAB...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4045 8753 4048 8753 4048 8752 4048 8737
      4046 8739 4041 8747 4037 8753 4045 8754
TIME...MOT...LOC 1926Z 240DEG 33KT 4045 8758
WIND...HAIL 60MPH 1.00IN

$$

77/TDUD
1 follow-up statement
753 
WWUS53 KIND 141936
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
236 PM EST MON NOV 14 2011

INC171-142000-
/O.CON.KIND.SV.W.0316.000000T0000Z-111114T2000Z/
WARREN-
236 PM EST MON NOV 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARREN COUNTY UNTIL 300 PM EST...

AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
EAST OF HOOPESTON...OR 16 MILES SOUTHWEST OF FOWLER...MOVING EAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WARREN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.

&&

LAT...LON 4045 8753 4048 8753 4048 8752 4048 8737
      4046 8739 4041 8747 4037 8753 4045 8754
TIME...MOT...LOC 1936Z 263DEG 34KT 4045 8744
WIND...HAIL 60MPH 1.00IN

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 1:00 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 14, 1:00 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EST MON NOV 14 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

AN AREA OF LOW PRESSURE WILL MOVE INTO LOWER MICHIGAN TODAY AND
DRAG A COLD FRONT ACROSS OUR AREA. THE FRONT WILL HANG UP TO OUR
SOUTH...AND THEN ANOTHER FRONT WILL MOVE THROUGH BY WEDNESDAY.
THIS WILL KEEP CHANCES FOR RAIN ACROSS THE AREA INTO TUESDAY
NIGHT...WITH STRONG STORMS POSSIBLE TODAY. COOLER AND DRIER WILL
RULE UNTIL THE END OF THE WEEK...WHEN CHANCES FOR RAIN RETURN.

&&

.NEAR TERM /REST OF TODAY/...

...UPDATE...

SPC HAS ISSUED TORNADO WATCH 879 FOR THE ENTIRE FORECAST AREA
UNTIL 8 PM THIS EVENING.

ANALYSIS INDICATES THAT DEEP LAYER WIND FIELDS ARE VERY
STRONG...AND EFFECTIVE SRH VALUES ARE WELL IN EXCESS OF 300 M2/S2.
OVER THE NEXT FEW HOURS SCATTERED CONVECTION IS EXPECTED TO FORM
AND MATURE SUPERCELLS CAPABLE OF PRODUCING TORNADOES AND DAMAGING
WIND ARE POSSIBLE. A STORM OR TWO MAY RIDE RIGHT ALONG THE WARM
FRONT...WITH A CORRIDOR OF PARTICULARLY DAMAGING WINDS AND/OR
TORNADOES POSSIBLE THERE.

PREVIOUS DISCUSSION FOLLOWS...

FOCUS IS ON RAIN AND SEVERE THREAT TODAY. MODELS ARE ACTUALLY IN
DECENT AGREEMENT SO WILL CONTINUE TO USE A BLEND.

THE INITIAL SURGE OF SHOWERS AND ISOLATED THUNDER HAS LIFTED TO
THE NORTH OF THE AREA LATE THIS MORNING AS THE LOW MOVES INTO MO.
THE LOW WILL CONTINUE TO MOVE NE INTO LOWER MI THROUGH THIS AFTERNOON.
HAVE KEPT HIGHER POPS ACROSS THE FAR NORTHERN COUNTIES THROUGH 17Z.

NOW AS THE LOW MOVES INTO MICHIGAN THE COLD FRONT WILL BEGIN TO
MOVE ACROSS THE AREA THIS AFTERNOON. BEING IN THE WARM
SECTOR...THERE WILL BE ENOUGH INSTABILITY (SB CAPE OF AROUND 500
J/KG )FOR THUNDERSTORMS. THIS INSTABILITY COUPLED WITH A GOOD
AMOUNT OF 0-1KM SHEAR WILL LEAD TO THE POTENTIAL FOR SEVERE
THUNDERSTORMS. SPC DAY 1 SLIGHT RISK LOOKS GOOD. WILL CONTINUE TO
HIGHLIGHT IN HWO.

THE CONVECTION ALONG THE COLD FRONT THIS AFTERNOON LEADS TO
CATEGORICAL POPS ACROSS THE ENTIRE AREA. PWATS AROUND 1.25 INCHES
WILL MAKE FOR SOME HEAVY DOWNPOURS IN ANY OF THE THUNDER THAT DOES
DEVELOP SO INCLUDED THIS IN THE GRIDS AND MENTION IN HWO.

MOS LOOKS REASONABLE FOR THE MOST PART GIVEN THE WARM START AND
REMAINING IN THE WARM SECTOR FOR MUCH OF TODAY. NO CHANGES TO
TEMPS ATTM.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

FOCUS IS ON CHANCES FOR RAIN DURING THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND CAN BE USED FOR MOST FEATURES.

AT 00Z THIS EVENING THE FRONT WILL STILL BE NEAR THE SOUTHERN
FORECAST AREA SO WENT HIGH CHANCE OR LOW LIKELY POPS THERE...WITH
DRY CONDITIONS ACROSS THE FAR NORTHWEST. AS THE FRONT WORKS SOUTH
OVERNIGHT WENT AHEAD AND LOWERED POPS OVERNIGHT.

THE FRONT WILL HANG AROUND TO OUR SOUTH ON TUESDAY AS ANOTHER
FRONT APPROACHES FROM THE WEST. MEANWHILE...A WEAKENING UPPER LOW
WILL MOVE ACROSS THE SOUTHERN STATES. THE COMBINATION OF THE
FORCING FROM THESE SYSTEMS WILL KEEP POPS ACROSS MUCH OF THE AREA
TUESDAY AND TUESDAY EVENING...WITH THE HIGHEST POPS ACROSS THE
SOUTH.

HIGH PRESSURE WILL THEN BUILD IN FOR WEDNESDAY PROVIDING DRY AND
COOLER CONDITIONS.

MOS DOES A DECENT JOB FOR TEMPERATURES DURING THE SHORT TERM AT
MOST LOCATIONS GIVEN THE EXPECTED CONDITIONS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY NIGHT/...

MODELS START OFF SIMILAR...BUT ECM GRADUALLY BECOMES FASTER. ITS
TOO EARLY TO SAY WITH CONFIDENCE WHICH IS RIGHT. FOR NOW ENSEMBLE
APPROACH SHOULD WORK. DID NOT CHANGE ALLBLEND MODEL WHICH USES
ENSEMBLES VERY STRONGLY.

&&

.AVIATION /DISCUSSION FOR THE 14/1800Z TAF ISSUANCE/...

LIGHT SHOWERS ARE CURRENTLY STARTING TO INITIATE IN THE KHUF
AREA...BUT IT HAS BEEN PRIMARILY DRY UP TO THIS POINT. THE MAIN
CONVECTION IS STILL EXPECTED TO BE IN THE 18-23Z TIME FRAME AS
COLD FRONT MOVES THROUGH TAF SITES. CONDITIONS WILL FLUCTUATE
BETWEEN VFR/MVFR WITH ANY STORMS THAT FORM. BRIEF PERIODS OF IFR
WILL BE POSSIBLE WITH HEAVY DOWNPOURS. THERE IS THE POTENTIAL FOR
SOME OF THESE STORMS TO BECOME SEVERE AT TIMES.

WINDS ARE ALREADY STARTING TO GUST OUT OF THE SOUTHWEST AHEAD OF
AFORMENTIONED FRONT. SUSTAINED WIND SPEEDS WILL RANGE BETWEEN
14-16 KTS WITH GUSTS UP TO 30 KTS. HOWEVER...ANY SEVERE STORMS
THAT DO FORM COULD PRODUCE GUSTS AS HIGH AS 50 KTS. WINDS WILL
TAPER OFF THIS EVENING...BUT WILL REMAIN OUT OF THE SOUTHWEST.

IN REGARD TO FOG...CURRENT THINKING IS THAT WINDS SHOULD BE HIGH
ENOUGH TO PREVENT FORMATION...AND LINGERING CLOUD COVER SHOULD
PROHIBIT IT AT KBMG/KING/KHUF. HOWEVER...THIS WILL HAVE TO RE-
EVALUATED WITH FUTURE ISSUANCES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...SMF
SHORT TERM...50
LONG TERM....JK
AVIATION...TDUD
Hazardous weather outlook, Nov 14, 3:56 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 AM EST MON NOV 14 2011

INZ021-028>031-035>049-051>057-060>065-067-068-150900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-
356 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY...WITH SEVERE STORMS
POSSIBLE THIS AFTERNOON INTO EARLY EVENING.

HAZARDS: DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. BRIEF HEAVY RAIN IS ALSO POSSIBLE.

TIMING: SEVERE STORMS ARE POSSIBLE MAINLY BETWEEN NOON AND 700 PM.

DISCUSSION: THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AHEAD OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: A SYSTEM WILL MOVE INTO THE AREA THIS WEEKEND BRINGING
CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ069>072-150900-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
356 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK:THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...WITH
SEVERE STORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING.

HAZARDS: DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. BRIEF HEAVY RAIN IS ALSO POSSIBLE.

TIMING: SEVERE STORMS ARE POSSIBLE MAINLY BETWEEN 300 PM AND 700
PM.

DISCUSSION:THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AHEAD OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: A SYSTEM WILL MOVE INTO THE AREA THIS WEEKEND BRINGING
CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Nov 14, 9:06 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
906 AM EST MON NOV 14 2011

INZ021-029-030-141445-
CARROLL-CLINTON-TIPPECANOE-
906 AM EST MON NOV 14 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN CLINTON...SOUTHERN
CARROLL AND EASTERN TIPPECANOE COUNTIES UNTIL 945 AM EST...

AT 905 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF LAFAYETTE...MOVING NORTHEAST AT
50 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSSVILLE...
  FLORA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4056 8651 4038 8637 4029 8671 4044 8683
TIME...MOT...LOC 1406Z 243DEG 44KT 4040 8666

77/TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 7:49 PM ESTSpecial Weather StatementINDParke26 min
Nov 13, 8:08 PM ESTSpecial Weather StatementINDPutnam37 min
Nov 13, 8:52 PM ESTSpecial Weather StatementINDBoone23 min
Nov 13, 10:29 PM ESTSpecial Weather StatementINDMorgan31 min
Nov 13, 11:02 PM ESTSpecial Weather StatementINDJohnson28 min
Nov 13, 11:32 PM ESTSpecial Weather StatementINDRush, Shelby43 min
Nov 14, 6:15 AM ESTSpecial Weather StatementINDHendricks, Parke, Putnam45 min
Nov 14, 9:06 AM ESTSpecial Weather StatementINDClinton39 min
Nov 14, 2:48 PM ESTTornado WarningINDCarroll42 min
Nov 14, 2:51 PM ESTTornado WarningINDWarren39 min
Nov 14, 3:00 PM ESTTornado WarningINDTippecanoe30 min
Nov 14, 3:29 PM ESTTornado WarningINDFountain, Tippecanoe, Warren46 min
Nov 14, 3:32 PM ESTTornado WarningINDCarroll43 min
Nov 14, 3:52 PM ESTTornado WarningINDCarroll38 min
Nov 14, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Vermillion44 min
Nov 14, 4:17 PM ESTAreal Flood AdvisoryINDTippecanoe2 hr
Nov 14, 4:44 PM ESTSevere Thunderstorm WarningINDClinton20 min
Nov 14, 4:59 PM ESTSevere Thunderstorm WarningINDHoward, Tipton31 min
Nov 14, 5:02 PM ESTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo28 min
Nov 14, 5:19 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan41 min
Nov 14, 5:29 PM ESTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam31 min
Nov 14, 5:59 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin46 min
Nov 14, 6:17 PM ESTAreal Flood AdvisoryINDBoone, Hamilton5 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.